Print

Print


Kim,

This is a very interesting case for many reasons.

There are several isolated case reports of wide-complex tachycardia, QRS
widening, and/or cardiovascular collapse associated with bupropion overdose
(noted to be large acute ingestions in these reports).  From the Poison
Center and medical toxicology world, I believe we have much more clinical
experience with this scenario that has not been published.


I personally have seen several cases of bupropion overdoses associated with
QRS widening, 2 cases of wide-complex tachycardia, and one of the cases
developed refractory hypotension.

Bupropion has numerous mechanisms of actions: inhibition of the uptake of
norepinephrine,  serotonin, and dopamine.  In addition, it also inhibits
cardiac voltage-gated sodium channels (fast inward sodium channels).

For wide-complex tachycardia and hypotension I would give boluses of sodium
bicarbonate (1-2 mEq/kg).  If no effect,  I would try hypertonic saline (3%
saline) as animal studies have demonstrated that hypertonic saline was
superior to sodium bicarbonate therapy with amitriptyline toxicity for
hypotension and significant QRS widening. Unfortunately, no clinical studies
have been done comparing the 2 therapies.
 
For refractory hypotension/cardiovascular collapse, I would also
concomitantly administer lipid emulsion therapy.

What is unusual about your case is the absence of seizure activity which is
very commonly associated with bupropion toxicity (sometimes at therapeutic
doses). In addition, the patient was on therapeutic doses of bupropion and
developed the wide-complex tachycardia.  However, like with TCAs, I am
hypothesizing that bupropion can also cause conduction defects with
therapeutic doses that may progress to worsening dysrhythmias due to a
genetic defect in K  channels and/or drug-drug interactions.  My thoughts
only....


Erica L. Liebelt M.D. FACMT
Professor of Pediatrics and Emergency Medicine
UAB School of Medicine
Director, Medical Toxicology Services, The Children's Hospital of Alabama
and UAB Hospital
1600 7th Ave South, CPP 210
Birmingham, AL  35233






On 8/25/09 7:20 PM, "Kim COPELAND" <[log in to unmask]> wrote:

> I had a 15 yo pt present to the ED...in private car, with a wide complex
> tachycardia at a 
> rate of 223.  He was stable.  This was his 3rd episode of "rapid HR" in the
> last 3 weeks, the
> previous two he did not tell his parents and they resolved spontaneously.
> This time his 
> mom observed diffuse sweating and paleness.
> He had recently started wellbutrin for depression (3-4 weeks prior)  He was
> otherwise 
> healthy except for a small ASD that had been previously followed by
> cardiology.  He denied
> drug use and UDS was negative.
> 
> How would you have managed this pt and have you seen any such
> reactions/associations
> with wellbutrin?
> 
> For more information, send mail to [log in to unmask] with the
> message: info PED-EM-L
> The URL for the PED-EM-L Web Page is:
>                  http://listserv.brown.edu/ped-em-l.html

For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
                 http://listserv.brown.edu/ped-em-l.html